I guess no one can answer this question. I’d like some assurance that things get better. It’s only been two months since I came out of hospital, was there for just 10 or 11 days adjusting to dosage. I’ve taken the pill faithfully and I guess it does what it is meant to do, i.e. keep psychosis (in my case “attenuated” according to my doctor) away, and I haven’t suffered much of the delusion or paranoia since. But there is no pleasure in living like this either, just dull, flat routine, monotony, some restlessness. A job would help I think.
I’m just taking 3 mg risperidone at bedtime. I dunno if the lack of pleasure in anything will continue for however long. It’s an improvement from where i was in October, but it is still terrible to experience each day this way. just lots of boredom and lying in bed and not enjoying anything really.
For some it’s the meds that cause this lack of interest and flat emotions; for others, less lucky, it’s the illness. 3mg risperidone can block too much of the dopamine and diminish your motivation or sense of pleasure but not all patients experience this. Better talk to your pdoc about it.
You might also wanna look up “negative symptoms of schizophrenia” on google and see the worst case scenario. I have a lot of those myself, and almost nothing helps but hopefully your situation will be different.
OK, thanks for the replies. It would be interesting to find out if a change in dosage would help. I doubt the doc would want to change it though as long as I’m functional like this, but what good is merely functioning when there’s no enjoyment? I guess this is something people are trying to figure out about this illness and with the medications.
like you say, for everybody is different. me,i suffered from joy and boredom since I was child, I never had a normal childhood because of this. now I know that I am sick. its been 9 months that I am on Zyprexa(ap) and Depakote. at least, they calm my fears so I could easily connect with my emotions for the first time of my life… but I still get bored a lot. I became a dummy also, I cant understand sometimes some movie or a book.but the most important is not to lose hope anymore, yes I believe that it gets better. that your emotions can come back even on meds. try to manage what causes this boredom- the meds or the illness and monitor yourself with your doc. they can always adjust your meds me, I find a bit myself cause I need mostly to activate myself and I am still in seek of joy of life. I got this not so long ago so I fight a bit now more than before :). I have some days where my meds make me desensibilized but I am still patient cause the good days are more than ever before. I am on 7,5 mg of Zyprexa which is a medium dose, not even the therapeutic one(which is 10mg)…
hugs and believe, yes, your emotions will come back. me too I still feel suicidal per moments cause I lost almost everything but ive decided to live with this illness, I know we can be happy ;).
If after six month of therapy, including a dosage adjustment, you still feel like crap, you might want to try something else. Sarcosine has helped a great many people with your condition (sadly I was not one of them). If it comes down to using an antidepressant, try venlafaxine first, I think it has superior efficacy in treating lack of motivation. But keep in mind that I am not a doctor, this advice is based purely on my own experience and careful observation of other folks who come on this forum.
Good luck and happy holidays!
does the OP mean “a lack of pleasure” or “a lack of wanting pleasure”? those are two different things, in my opinion.
and if you mean “pleasure” as in “intimate pleasure,” then I would have to say that I’ve been struggling with a lack of pleasure for 10 years.
so yes, it can remain a long time.
but I’m not sure if that’s the type of pleasure that you’re referring to…
I have anhedonia. It is lack of feelings like joy or happiness. Pleasure. I’ve had it since 2011. Not getting better nor worse. I believe it’s negative symptom of the illness. It has persisted through med changes.
I try hard to feel joy. I do things I KNOW I like. Or used to like. But I do it without pleasure. Some day maybe I will feel something.
You need to learn to appreciate smaller and smaller things. It’s very hard, I’ve gotten very gradually better at it. But this still hurts like hell.
It took 5 weeks for my antidepressant to pull me from a severely depressed state to a mild depressed state. It took at least a couple more weeks after that to really start stabilizing me and bringing me back to myself. 10-11 days for an antidepressant to work is nothing, I’m sorry to say. As for unmedicated lack of pleasure, it can last aaaageesss. I’ve been struggling with it since I dropped my meds, so that’s going on like…4 months now? I’m hoping now that I’m starting effexor again it will fix it.
Risperidone is an antipsychotic. Anhedonia, the lack of pleasure, is a negative symptom and current APs aren’t really designed to treat negative symptoms. But for psychotic positive symptoms risperidone worked the best for me and only took like 2-3 weeks to kick in.
I’ve been like this for a long time (read: 9 years), even off of meds. I got prescribed Zoloft for my anxiety (which is also an antidepressant), but dammit if I’m not still swinging into depression that makes me want to sleep all day and avoid everything. In my case, I think it’s the illness and not a side effect of the meds, which will take more work to fix.
Antipsychotics aren’t supposed to treat the negative symptoms of schizophrenia (lack of pleasure fits this category) but I actually found that I was more capable of feeling things after taking my meds for about two months. I take Geodon.
I also take Sarcosine, which is an amino acid that is deficient in schizophrenic brains. It has been clinically shown to help combat negative symptoms. I personally love Sarcosine. You can order it from any of the ads on this site.
Used to really feel bad about my anhedonia, bothered me a lot, always looked for answers and treatments and complained to my psychiatrist. I gotta say in the past two years it has improved a lot (I’ve been on an ap for 5 years now - currently on 12.5mg zyprexa). The things I did differently were take sarcosine, go out with friends more, face a phobia everyday until it went away, found a hobby and made it my job, striving to improve my skills in it, and learned to deal with ambiguity of experience instead of trying to fix everything. I think anhedonia is leftover trauma from the psychotic episode and prodromal phase and it can improve with persistence and finding ones passion and pursuing it.
I take abilify and it acts a little differently to other antipsychotic meds. It’s supposed to help negative symptoms a bit. I do feel pleasure in some things. I still hate abilify though. It gives me anxiety. So it’s all a compromise.
Anhedonia persists for a long time. It’s my chief complaint but overall it does get better with time. I hope it gets better for you.
Some say it’s part of the illness and others it’s a side effect of the meds. I had severe negative symptoms on a subtherapeutic dose of antipsychotics so I think I am just stuck with them.
Sad to say but lack of pleasure can last a lifetime.
Like Audrey said, it could be the AP itself but then I am not a psychiatrist. You are on a very low dose, however. I doubt it would be having that kind of effect. Anti-depressants might be another way to bring back some feeling. I cannot give you any assurances - none of us can - but I do know for some people it does not return. I hope you are one of the lucky ones!
3mg of respridone is not a high dose so take it faithfully, and lack of pleasure gets better over time.
Drink much of coffee and tea to stimulate your brain and it will help over time.
3mg Risperidone is a low dose? The medication/the illness has totally wiped out my libido along with the lack of enjoyment in much, though I did laugh a little bit today. Glad to see your replies, it seems like a common problem. The thing with me is I was more or less fine for 25 years besides some patches of depression/anxiety. I was really ill around age 21-22 and now so many years later to have had an episode that lasted a few months I guess, and to be stuck on this med, with these symptoms/side effects, all comes as a shock still, that I’m so lifeless and don’t see a future really, just one pointless day after another with nothing to look forward to, though it isn’t depression. It’s just a weird illness where one can appear normal but feel strange and unable to explain it.
same here… i have anhedonia and maybe also alogia…